800.765.8775

Nutrition Community

Tube Feeding: What Do I Do When My Child is Vomiting?

Amy Long Carrera, MS, RD, CNSC, CWCMS
Registered Dietitian Nutritionist
05/13/13  8:18 PM PST
Complicaciones de la alimentación por sonda: ¿Qué hago cuando mi hijo vomita?

Vomiting can be one of many tube feeding complications. If your child is vomiting shortly after tube feedings, there may be multiple causes. Here are a few common causes of vomiting and some suggestions for alleviating the symptoms.

Possible Cause: Feeding too fast

  • If you are pump feeding, slow down the rate on the feeding pump. You may gradually increase it again as tolerated.
  • If you are syringe-feeding, try slowing it down and giving the feeding over a longer period of time.

Possible Cause: Formula concentration

  • Some children may have difficulty tolerating high-calorie formula. Talk to your doctor about the possibility of adjusting the formula concentration.

Possible Cause: Improper positioning

  • Keep your child’s head elevated to greater than 30 degrees during feeding and for 30-60 minutes afterward.

You may also find these recorded webinars and articles helpful:

Comments

2 Comments

  1. Barbara D.
    Posted July 14, 2020 at 7:53 pm PDT

    A little over a week ago, I miss 4 days of my promethazine, & I started vomiting, I thought, its was because of me missing my meds, now that I’m taking my meds,I’m still vomiting, is that normal.

  2. Sarah Sanchez, NDTR
    Posted July 15, 2020 at 8:47 am PDT

    Hi Barbara. I am so sorry to hear about your vomiting and discomfort. Please get call your doctor to discuss your symptoms and possible solutions.
    I wish you the best and hope you feel better soon.

    – Sarah

Post Comment